Post-Menopausal Hormone Replacement Therapy Tied to Hearing Loss Using post-menopausal hormone therapy—especially for a long time—may increase women’s risk of developing hearing loss, according to a recent prospective cohort study. Published in Menopause, The Journal of the North American Menopause Society, the study followed 80,972 women—whose ages ranged from 27 to 44 at the beginning of the study—from ... Research in Brief
Free
Research in Brief  |   September 01, 2017
Post-Menopausal Hormone Replacement Therapy Tied to Hearing Loss
Author Notes
Article Information
Hearing Disorders / Research in Brief
Research in Brief   |   September 01, 2017
Post-Menopausal Hormone Replacement Therapy Tied to Hearing Loss
The ASHA Leader, September 2017, Vol. 22, 14. doi:10.1044/leader.RIB2.22092017.14
The ASHA Leader, September 2017, Vol. 22, 14. doi:10.1044/leader.RIB2.22092017.14
Published in Menopause, The Journal of the North American Menopause Society, the study followed 80,972 women—whose ages ranged from 27 to 44 at the beginning of the study—from 1991 to 2013. Within this group, 18,558 women reported hearing loss. The risk of hearing loss among women who took hormone-related therapy for five to 9.9 years was 15-percent higher than for those women who did not; those taking hormones for 10 or more years had a 21-percent higher risk of hearing loss.

“Hearing health may be a consideration for women when evaluating the risks and benefits of hormone therapy.”

“These findings suggest that hearing health may be a consideration for women when evaluating the risks and benefits of hormone therapy,” says Sharon Curhan, lead author and researcher at the Channing Division of Network Medicine at Brigham and Women’s Hospital.
The researchers did not find any significant link between menopause and hearing loss, but the risk was also higher among those women who experienced a later natural menopause.
0 Comments
Submit a Comment
Submit A Comment
Name
Comment Title
Comment


This feature is available to Subscribers Only
Sign In or Create an Account ×
FROM THIS ISSUE
September 2017
Volume 22, Issue 9